Doctor insights on:
Cetirizine And Drowsiness
Yes: Claritin is a second generation antihistamine which causes much less drowsiness than first generation antihistamine, like benadryl (diphenhydramine). The number of people who feel drowsy on Claritin is so low that it is labeled "non-drowsy". But each of us is unique. I have plenty of patients who feel drowsy on claritin, especially petite women. ...Read moreSee 1 more doctor answer
Ok not necessary?: Both Cetirizine (zyrtec) and Diphenhydramine (benadryl) are antihistamines. While there is little harm in taking the 2 together (except drowsiness in some people even at usual doses), it should not be necessary. If symptoms are that severe, see an allergist for a better treatment plan. ...Read moreSee 1 more doctor answer
No: Both are antihistamines and combining them will no provide any greater benefit. ...Read more
Not recommended: Both Claritin and Benadryl (diphenhydramine) are anti histamines. Claritin is long acting usually used once a day and Benadryl (diphenhydramine) is shorter acting. May be used 3-4 times a day. Since they both have action, recommended not to take it same time. ...Read moreSee 1 more doctor answer
Don't take together: All 3 drugs mentioned are antihistamines available w/o prescription. Benadryl (diphenhydramine) is most potent but also most laden w/anticholinergic side effects, eg sedation, dry eyes/mouth, constipation, urinary retention etc. Zyrtec (cetirizine) is more sedating than Claritin (loratadine). Both have less potential side effects than Benadryl but you need to find best for you. Don't take together. ...Read moreSee 2 more doctor answers
Yes for hives: Claritin (loratadine) in the morning and Atarax at bedtime is a good combination for treating hives. The Atarax can be used as an as needed if hives breakthough in the evening and make it hard to sleep. Remember that the drowsiness & delayed reaction time caused by Atarax may still be present the next morning. If you need two antihistamines to control hives you should be under a physician's care. ...Read moreSee 1 more doctor answer
Not necessary: Both Allegra (fexofenadine) and Claritin (loratadine) are new generation antihistamines. There is no particular advantage to taking both together. On the other hand, there is probably no harm either. If symptoms are not controlled with antihistamines, see your doctor to confirm your diagnosis and get appropriate treatment. ...Read moreSee 2 more doctor answers
Not recommended: Those are both drugs of the same classification , antihistamines. They should not be taken together, one or the other. If you need more help with your allergies, you should see your primary care doctor, an allergist, or an ENT allergist. There are many other rx that can be used. You could benefit from allergy testing and a detailed nasal and sinus exam. ...Read more
Yes, but why: Allegra (fexofenadine) and Benadryl (diphenhydramine) are both antihistamines. Allegra doesn't cross into the brain, so no sedation. Benadryl commonly causes sedation. Typically there is no advantage to taking the 2 together, but also there is no harm at usual doses. ...Read moreSee 1 more doctor answer
Not advisable : I would not take both at the same time because these medications do the same thing and can have additive effects if used together. They are both antihistamines for the treatment of allergies. If one of these alone is not helping, sometimes switching to the other one is helpful. If none of these remedies work, then consultation with your doctor or allergist would be appropriate. ...Read more
Is there such thing as Zyrtec (cetirizine) NON drowsy? Pharmacist is saying there is. I can't find it.
Zyrtec (cetirizine) makes me very drowsy. Is this common and are there non-drowsy antihistamines that provide as effective allergy relief? Thanks
Yes: This is a common side effect of Zyrtec, but it is different for everyone. If Zyrtec makes you drowsy, you could try the other 2 common anti-histamines instead - Allegra or Claritin (loratadine). Some people have been drowsy with these medicines as well, but others have not. Best wishes. ...Read more
You can: Loratadine & Cetirizine are both in a class of medications known as non-drowsy long acting anti-histamines. Although they are in the same class, i still have patients that experience drowsiness (usually more from cetirizine); however, i would try it because everyone responds differently to the same medications. Take it before bed so if drowsy you can go to sleep anyway. ...Read moreSee 1 more doctor answer
My body acts weird. Everytime I use Zyrtec (cetirizine) drops I get very little drowsy only on the first dose. My tolerance goes away if I stop it for long. Why?
Expected: That's true with most sedating antihistamines. One does get used to the drowsiness after a couple of weeks. Whether this is due to a faster breakdown of the drug by the liver or reconditioning of the brain- no one knows However it is believed that some impairment in performance does happen when measured by performance tools even though you may not be feeling it. ...Read more
What are some anti-histamine medications that do not cause drowsiness? Having a bad experience with zyrtec (cetirizine).
They say Aerius is non-drowsy but it DOES make me drowsy in an hour while Zyrtec (cetirizine) has no adverse effect on me. Is this even normal?
Normal for you.: Everyone is a little different. While desloratadine does not make most people drowsy it seems to have that effect on you. This may be normal. ...Read more